You are asked to review an 80-year-old female in the Emergency Department who has 
presented with a depressed conscious state. She has ischaemic heart disease and 
paroxysmal atrial fibrillation. Her medication includes aspirin, metoprolol, and 
amiodarone.
On examination she has a temperature of 34.5°C, she is drowsy with a GCS of 10, a 
pulse of 50 beats/min and a blood pressure 90/40 mmHg. CT brain scan shows age 
related atrophy. The blood results are as follows:

 

Parameter

Patient Value

Normal Adult Range

Sodium

120 mmol/L*

137 – 145

Potassium

4.0 mmol/L

3.5 – 5.0

Urea

6.0 mmol/L

2.5 – 7.5

Creatinine

90 micromol/L

50 – 100

Measured Osmolality

255 mmol/kg*

280 – 300

Glucose

3.0 mmol/L*

3.5 – 6.0

CK

1000 U/L*

20 – 200

Cholesterol

7.2 mmol/L

3.0 – 5.5

a) Give the likely diagnosis and the underlying cause to account for all these blood results.
 
b) List four measures essential for the specific management of this patient.

[Click here to toggle visibility of the answers]

College Answer

a)
Hypothyroidism secondary to amiodarone toxicity.

b)
 Commence thyroxine, probably low dose (50 – 100ug/day and slowly increase) or consider T3 orally or intravenously (give cautiously).
 Commence on glucocorticoids (Hydrocortisone 50 mg 6 hourly).
 Correct the hypoglycaemia with intravenous glucose.
 Correct the hyponatraemia very slowly with hypertonic saline to sodium 130 mmol/L (no more than 2 mmol/L per hour).

Discussion

The generic approach to myxoedema coma is offered here.  Clearly, that is what is happening here: the patient is bradycardic, hypotensive and hypothermic, with hyponatremia, a raised CK and high cholesterol.

Management of this condition consists of the following steps:

  • Replace thyroid hormone - preferably IV
    • loading dose is 300-400μcg
    • a rising body temperature and normalising cardiovascular parameters alert you to the success of your management strategy
  • Replace corticosteroids - there is usually a concomitant adrenal insufficiency. One would use a "stress dose".
  • Correct the sodium: this is usually a hypervolemic hyponatremia which resembles that of CCF (in fact, it is because of exactly the same mechanism: poor cardiovascular performance leads to ADH and aldosterone driven retention of water and sodium, with a resulting hypervolemic hyponatremia. Because the patient is usually obtunded, one is obliged to correct a particularly low sodium with hypertonic saline, being careful not to demyelinate the CNS.
  • Good solid supportive management:
    • Establish an airway if this is needed
    • Maintain normoxia and normocapnea with the ventilator
    • Maintain normotension to support organ system perfusion, with a catecholamine infusion
    • Correct the Na+ deficit - consider using water restriction alone.
    • Correct hypoglycaemia
    • Correct hypothermia with warming blanket

For interest and reference, the generic manifestations of myxoedema coma are tabulated below:

Clinical Manifestations of Myxoedema Coma

Cardinal features

Cardiovascular collapse, shock

Hypothermia

Decreased level of consciousness

Associated examination findings

A "puffy" face

Macroglossia

Periorbital oedema

Coarse, sparse hair

Non-pitting oedema

Goitre

Biochemistry

  • Hypothyroidism
  • Hypercapnea
  • Hypoxia
  • Hyponatremia
  • Hyposmolarity
  • Elevated protein levels on LP
  • High serum cholesterol

Other findings

Decreased QRS voltages

Prolonged QT

Bradycardia

Pericardial effusion